Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 62, NWS Shreveport, LA

June 17, 19974 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Jun 17, 1997, 2:35 AM CDT for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 2:35 AM CDT (07:35 UTC)
Expired
Jun 17, 1997, 6:30 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Camp County, TX, Morris County, TX, Titus County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 127 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2912 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 170735
FFWSHV
TXC063-343-449-499-171130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 AM CDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 AM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...CAMP COUNTY...MORRIS COUNTY...TITUS COUNTY...WOOD COUNTY
 
AT 234 AM CDT...DOPPLER RADAR RAINFALL ESTIMATES INDICATED UP TO 3
INCHES OF RAIN HAD FALLEN ACROSS WOOD AND CAMP COUNTIES IN THE LAST
HOUR. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHEAST
TEXAS THROUGH THE NEXT TWO HOURS WITH ADDITIONAL RAINFALL OF UP TO 2
INCHES POSSIBLE IN THESE AREAS.
 
THIS ADDITIONAL RAINFALL WILL CAUSE CONTINUED FLOODING FROM WOOD COUNTY
NORTHEAST INTO MORRIS COUNTY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:50 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 17, 1:50 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 AM CDT TUE JUN 17 1997

MODELS SIMILIAR IN MOVING UPPER LOW FROM WEST TX TO SOUTHERN MISSOURI
BY TONIGHT AS UPPER TROF DEVELOPS OVER EASTERN U.S. ON WED AND RIDGE
DEVELOPS OVER CENTRAL U.S. COLD FRONT CURRENTLY FROM NORTHWEST AR INTO
NORTH CENTRAL TEXAS WITH A COUPLE OF SQUALL LINES AHEAD OF IT WILL MOVE
SLOWLY EAST AND SOUTHEAST DURING THE PERIOD PROBABLY BECOMING STATIONARY
FROM NEAR AEX TO LFK BY 19/00Z...AND IF NGM IS CORRECT NOT THAT FAR.
WITH NORTHWEST FLOW SETTING UP ON WED. WILL LEAVE IN SOME POPS FOR
WED AS A WEAK SYSTEM IS MOVING SOUTH IN THE FLOW AND BOUNDARY WILL BE
HANGING AROUND AT LEAST OVER THE SOUTHERN SECTIONS. WILL NEED SEVERE IN
TODAY AS 50 KNOTS PROGGED AT 500MB ACROSS NORTHEAST TX INTO NORTHWEST
LA AS VORT MAX MOVES ACROSS...WITH CAPES OF 1000 TO 2000 J/KM AND LIS
OF -5 WHICH MAY BE UNDER DONE.

SHV 88/73/89  532   MLU  89/74/90  542

IV

In the hours before

Local storm report, Jun 17, 12:44 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1244 AM CDT THU JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    10 W SAN AUGUSTINE        TX   1.75 INCH HAIL
06/16/97   SAN AUGUSTINE

18
Local storm report, Jun 17, 12:45 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1244 AM CDT THU JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
6
1115 PM    10 W SAN AUGUSTINE        TX   1.75 INCH HAIL
06/16/97   SAN AUGUSTINE

18
Local storm report, Jun 17, 1:19 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
119 AM CDT TUE JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 AM    3 W QUITMAN               TX   70 MPH TSTM GUST
06/17/97   WOOD

ELEVEN
Local storm report, Jun 17, 1:22 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
119 AM CDT TUE JUN 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 AM    3 W QUITMAN               TX   70 MPH TSTM GUST
06/17/97   WOOD

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:12 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches48 min
Jun 16, 11:09 PM CDTSevere Thunderstorm WarningSHVSan Augustine66 min
Jun 17, 12:57 AM CDTSevere Thunderstorm WarningSHVWood48 min
Jun 17, 1:20 AM CDTSevere Thunderstorm WarningSHVFranklin25 min
Jun 17, 1:35 AM CDTSevere Thunderstorm WarningSHVCamp, Titus40 min
Jun 17, 1:58 AM CDTSevere Thunderstorm WarningSHVSmith, Wood62 min
Jun 17, 2:07 AM CDTSevere Thunderstorm WarningSHVMorris53 min
Jun 17, 2:23 AM CDTSevere Thunderstorm WarningSHVUpshur67 min
Jun 17, 2:52 AM CDTSevere Thunderstorm WarningSHVGregg53 min
Jun 17, 2:57 AM CDTSevere Thunderstorm WarningSHVHarrison, Marion63 min
Jun 17, 3:18 AM CDTSevere Thunderstorm WarningSHVCass42 min
Jun 17, 6:37 AM CDTSevere Thunderstorm WarningSHVAngelina68 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.